Montana, 2009Damaging Wind in Montana, March 16, 2009
March 16, 2009 · NWS BYZ · 1 event in 1 county or zone
A weak thunderstorm moved over Billings Heights. Isolated wind damage resulted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak thunderstorm moved over Billings Heights. Isolated wind damage resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 16, 2:56 PM MST, 34 minutes earlier.
Area forecast discussion, Mar 16, 2:56 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
356 PM MDT MON MAR 16 2009
.SHORT TERM...VALID FOR TUE AND WED...
NO CHANGES TO THE WINTER STORM WARNINGS FOR THE BEARTOOTH/ABSAROKA
AND CRAZY MOUNTAINS.
A COMPLEX WEATHER PATTERN WILL BE OVER THE REGION TONIGHT...WITH
IMPROVING CONDITIONS TUESDAY AFTERNOON THROUGH THE REST OF THE
WEEK. CHALLENGE FOR THIS AFTERNOON IS HOW FAST NEAR STATIONARY
BAND OF PRECIPITATION WILL PUSH SOUTH THIS EVENING. ALSO WATCHING
SOME VERY STRONG AND CHAOTIC WINDS IN THE LIVINGSTON AREA TO
DETERMINE WHEN THESE WINDS WILL SUBSIDE.
CURRENT SURFACE PATTERN SHOWS A STATIONARY FRONT OVER THE
SOUTHEAST ZONES TRAILING TO A STRENGTHENING SURFACE LOW BETWEEN
LIVINGSTON AND BILLINGS. STRONG PRESSURE FALLS THIS AFTERNOON
COMBINED WITH GUSTY SOUTHWEST WINDS AT MOUNTAIN TOP LEVEL TO
PRODUCE GUSTY SOUTHWEST SURFACE WINDS FROM LIVINGSTON TO RED
LODGE. LIVINGSTON SAW GUSTS FROM THE SOUTHWEST TO AROUND 58 MPH
AROUND 2 PM. WINDS RECENTLY SHIFTED TO THE NORTHWEST DUE TO COLD
AIR SURGING DOWN THE SHIELD VALLEY RESULTING IN GUSTS TO 60 MPH AT
330PM FROM THE NORTHWEST. AS THE SURFACE LOW SHIFTS FURTHER EAST
OF THE LIVINGSTON AREA WILL SEE WINDS SUBSIDE TO MORE REASONABLE
LEVELS OVER THE NEXT COUPLE OF HOURS...BUT COULD STILL SEE SOME
WILD DIRECTION SWINGS IN THE MEANTIME.
PRECIPITATION BAND TO THE NORTH IS DERIVED FROM A STRONG 700MB
FRONTOGENESIS BAND BEING OVER RUN BY MID LEVEL MOISTURE AND CHUNKS
OF ENERGY ALOFT. THIS FEATURE IS PROGGED TO SAG INTO THE FORECAST
AREA THIS EVENING AND BECOME STATIONARY OVER SOUTHERN ZONES
OVERNIGHT. GIVEN THE WARM TEMPERATURES THIS AFTERNOON EXPECT
PRECIPITATION TO BEGIN AS RAIN AND CHANGE OVER TO SNOW FROM
NORTHWEST TO SOUTHEAST LATE TONIGHT. NO SERIOUS COLD AIR WITH THIS
SYSTEM AS IT IS OF PACIFIC ORIGIN...SO LOWS TONIGHT WILL BE IN THE
UPPER 20S TO LOWER 30S. OUTSIDE OF THE FRONTOGENESIS THE FORCING
WITH THIS SYSTEM IS MARGINAL. COMBINED WITH THE RELATIVELY WARM
TEMPERATURES ONLY EXPECT LIGHT SNOW ACCUMULATIONS WITH THIS SYSTEM
OUTSIDE OF THE MOUNTAIN AREAS.
STRONG MOISTURE FETCH INTO THE WESTERN MOUNTAINS WILL CONTINUE TO
BRING PERIODS OF HEAVY SNOW. STRONG WINDS WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING SNOW TONIGHT RESULTING IN NEAR WHITE OUT
CONDITIONS AT TIMES. EXPECT ADDITIONAL SNOWFALL OF AROUND 8 INCHES
WITH LOCALLY HEAVIER ACCUMULATIONS ON WEST FACING SLOPES. THE
NORTH SIDE OF THE BEARTOOTH RANGE ABOVE NYE AND RED LODGE WILL BE
IN A DOWNSLOPE PATTERN FOR MUCH OF THE NIGHTS...THUS ONLY 2 TO 4
INCHES OF SNOW IS EXPECTED THERE.
FOR TOMORROW THROUGH WEDNESDAY...LOWERED TEMPERATURES A FEW
DEGREES TUESDAY DUE TO LINGERING CLOUD COVER AND PRECIPITATION
THROUGH MID DAY. TEMPERATURES WILL WARM BACK INTO THE 50S ON
WEDNESDAY AS DOWNSLOPE GRADIENT REDEVELOPS. PRECIPITATION WILL
MAINLY BE CONFINED TO THE WESTERN MOUNTAIN LOCATIONS. THERE IS
SOME INDICATION OF INCREASED PRECIPITATION CHANCE FOR TUESDAY
NIGHT WITH A QUICK SURGE OF MID LEVEL MOISTURE OTHERWISE THE
LOWER ELEVATIONS WILL REMAIN GENERALLY DRY. CHAMBERS
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
MOSTLY DRY WITH ABOVE NORMAL TEMPERATURES WILL PREVAIL ACROSS THE
REGION LATE THIS WEEK INTO THE FIRST HALF OF THE WEEKEND. MEDIUM
RANGE GUIDANCE IN FAIR AGREEMENT WITH ZONAL FLOW OR A BROAD RIDGE
OVER THE AREA. A FEW IMPULSES RIDING THE WESTERLY FLOW COULD
PROVIDE A FEW SNOW SHOWERS TO THE MOUNTAINS...BUT NOTHING
ORGANIZED. BETTER PRECIP CHANCES WILL START TO SHOW UP BY
SATURDAY AS DEEPENING TROUGH WORKS INTO THE WEST COAST AND AN
UNSTABLE SOUTHWEST FLOW DEVELOPS INTO THE NORTHERN ROCKIES.
MUCH MORE UNCERTAINTY BY SUNDAY INTO MONDAY WITH MODEL DIFFERENCES
SHOWING UP WITH GFS/ECMWF AND THE ENSEMBLES. OVERALL...A MORE
ACTIVE PATTERN DEVELOPING THAT WILL HAVE TO BE MONITORED. GFS
QUICKER WITH ADVANCEMENT OF THE WEST COAST TROUGH ACROSS THE REGION
WITH BEST POTENTIAL FOR PRECIPITATION SUNDAY...ECMWF SLOWER AND
MORE AMPLIFIED BRINGING BEST CHANCES MONDAY. WAY TO EARLY TO TELL
THE STRENGTH OF SYSTEM AND AMOUNT OF COLD AIR AVAILABLE FOR
SNOWFALL...BUT SOMETHING TO BE WATCHED CLOSELY. FOR NOW...HAVE
MAINTAINED THE LOW PRECIP CHANCES ALONG WITH A GRADUAL COOLING
TREND.
FRIEDERS
&&
.AVIATION...
MOUNTAIN OBSCURATIONS WILL OCCUR AS SNOW CONTINUES TO FALL IN THE
HIGHER ELEVATIONS. IN THE LOWER ELEVATIONS...PRECIPITATION CHANCES
WILL CONTINUE TO INCREASE...ESPECIALLY FOR AREAS WEST OF KBIL. RAIN
OR A MIX OF RAIN AND SNOW WILL BE LIKELY WITH MVFR AND IFR
CONDITIONS DEVELOPING BY EARLY EVENING. PRECIPITATION WILL
TRANSITION TO MOSTLY SNOW TONIGHT WITH IFR/LIFR CONDITIONS
DEVELOPING WITH LOWERING CEILINGS AND VISIBILITIES...ESPECIALLY
FOR AREAS WEST OF KBIL...INCLUDING THE KLVM AREA. FRIEDERS
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 030/046 030/053 030/059 039/059 037/062 035/056 033/051
62/W 20/B 11/B 11/B 12/W 22/R 22/R
LVM 029/041 024/049 028/054 038/054 035/057 031/051 025/048
94/W 33/O 11/B 12/W 23/W 33/O 32/O
HDN 028/047 027/054 030/064 034/064 033/064 034/058 031/055
62/W 20/B 10/B 11/B 11/B 22/R 22/R
MLS 027/048 028/051 030/062 038/062 034/062 036/055 033/051
52/J 20/B 00/B 11/B 11/B 22/R 22/R
4BQ 029/045 028/052 030/064 035/064 033/066 038/060 035/052
42/J 10/B 10/B 11/B 11/B 22/R 22/R
BHK 027/047 026/049 028/060 034/060 033/059 030/051 027/043
52/W 20/B 00/U 11/B 11/B 22/R 22/O
SHR 028/045 026/051 027/061 032/061 030/064 028/061 025/053
64/W 21/B 11/B 11/B 12/W 22/R 23/R
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT TUESDAY FOR
ZONES 67-68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 16, 2:24 PM MST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
324 PM MDT MON MAR 16 2009
MTZ028>042-056>058-063>068-WYZ098-099-172130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
324 PM MDT MON MAR 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
A HEAVY WET SNOW WILL CONTINUE TO FALL IN THE CRAZY AND ABSAROKA
MOUNTAINS THROUGH TONIGHT. STRONG WINDS WILL ALSO ACCOMPANY THE
SNOW AND CREATE AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH POOR
VISIBILITIES. ACCUMULATIONS WILL LIKELY BE A FOOT OR MORE BY
EARLY TUESDAY MORNING.
RAIN OR A MIX OF RAIN AND SNOW WILL ALSO SPREAD INTO THE LOWER
ELEVATIONS THROUGH THIS EVENING. THE PRECIPITATION WILL BE MOSTLY
SNOW BY LATE EVENING. THE MOST WIDESPREAD SNOW IS FORECAST TO
OCCUR WEST OF BILLINGS. AROUND AN INCH OF SLUSHY SNOW COULD
ACCUMULATE IN AREAS WEST OF A ROUNDUP TO BILLINGS TO SHERIDAN
LINE. THIS MIGHT BE JUST ENOUGH TO MAKE FOR SOME SLUSHY ROADS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.
Thunderstorm Wind, Yellowstone
- When
- March 16, 3:30 PM MST
- Where
- Yellowstone County, 0.84 mi SE of Billings Hgts
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.810, -108.510
Winds estimated around 70 mph occurred in Billings Heights. This resulted in some fence and roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, March 16, 20091 death · 1 event
- Winter Storm in Montana, March 16 to 17, 20094 events
- Damaging Winds in Florida, March 16, 2009$6,000 · 50 kt wind · 2 events
- Flood in South Dakota, March 16 to 29, 20091 event
- Blizzard in Alaska, March 16 to 17, 20091 event
- Blizzard in Alaska, March 16, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161569.